Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 1, NWS Quad Cities, IA

January 16, 2023Benton County, Iowa County, Johnson County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jan 16, 2023, 2:01 PM CST for Benton County, Iowa County, Johnson County, Iowa. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 16, 2023, 2:01 PM CST (20:01 UTC)
Expired
Jan 16, 2023, 2:30 PM CST
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, IA, Iowa County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 2:01 PM CSTTORNADO1 Ene Williamsburg, IABRIEF TORNADO TOUCHDOWN.
Jan 16, 2:03 PM CSTTORNADO1 N Williamsburg, IASEMI BLOWN OVER AT MILE MARKER 223. WILLIAMSBURG EXIT AND INTERSTATE 80.
Jan 16, 2:03 PM CSTTORNADO2 Nne Williamsburg, IATORNADO 2 MILES TO THE SOUTHEAST OF SPOTTERS LOCATION.
Jan 16, 2:16 PM CSTHAIL 0.882 S Upper South Amana, IANICKEL SIZE HAIL.
Jan 16, 2:18 PM CSTHAIL 0.25Amana, IAHAIL ACCUMULATED ON THE GROUND.
Jan 16, 2:24 PM CSTHAIL 11 Ene Homestead, IANICKEL TO QUARTER SIZE HAIL COVERING THE GROUND.
Jan 16, 2:25 PM CSTHAIL 0.25Amana, IAPEA SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WFUS53 KDVN 162001
TORDVN
IAC011-095-103-162030-
/O.NEW.KDVN.TO.W.0001.230116T2001Z-230116T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
201 PM CST Mon Jan 16 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northwestern Johnson County in east central Iowa...
  Southeastern Benton County in east central Iowa...
  Northeastern Iowa County in east central Iowa...

* Until 230 PM CST.
    
* At 200 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Williamsburg, or 7 miles southeast of Marengo,
  moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Upper South Amana and South Amana around 210 PM CST.
  Middle Amana, High Amana, West Amana and Homestead around 215 PM 
  CST.
  Amana, East Amana and Watkins around 220 PM CST.

Other locations in the path of this tornadic thunderstorm include
Norway and Walford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4195 9195 4189 9183 4186 9183 4186 9179
      4181 9169 4162 9197 4168 9208
TIME...MOT...LOC 2000Z 210DEG 29KT 4170 9199 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
6 follow-up statements
122 
WWUS53 KDVN 162002
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
202 PM CST Mon Jan 16 2023

IAC011-095-103-162030-
/O.CON.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
202 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES...
    
At 202 PM CST, a confirmed tornado was located over Conroy, or 7
miles southeast of Marengo, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Upper South Amana, South Amana and West Amana around 210 PM CST.
  Amana, Middle Amana, High Amana and Homestead around 215 PM CST.
  East Amana and Watkins around 220 PM CST.

Other locations in the path of this tornadic thunderstorm include
Walford and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4195 9195 4189 9183 4186 9183 4186 9179
      4181 9169 4162 9197 4168 9208
TIME...MOT...LOC 2002Z 210DEG 29KT 4171 9198 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
331 
WWUS53 KDVN 162006
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
206 PM CST Mon Jan 16 2023

IAC011-095-103-162030-
/O.CON.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
206 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES...
    
At 205 PM CST, a confirmed tornado was located over Conroy, or near
Marengo, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado is ongoing.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  South Amana and West Amana around 210 PM CST.
  Amana, Middle Amana, High Amana and Homestead around 215 PM CST.
  East Amana around 220 PM CST.

Other locations in the path of this tornadic thunderstorm include
Norway and Walford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4194 9193 4189 9183 4186 9183 4186 9179
      4181 9169 4165 9193 4171 9203
TIME...MOT...LOC 2005Z 210DEG 29KT 4174 9196 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
112 
WWUS53 KDVN 162010
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
210 PM CST Mon Jan 16 2023

IAC011-095-103-162030-
/O.CON.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
210 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES...
    
At 209 PM CST, a confirmed tornado was located over Upper South
Amana, or 7 miles east of Marengo, moving northeast at 35 mph.

HAZARD...Damaging tornado on the ground.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Amana around 215 PM CST.
  East Amana around 220 PM CST.
  Walford and Norway around 225 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4194 9193 4189 9183 4186 9183 4186 9179
      4181 9169 4167 9190 4173 9202
TIME...MOT...LOC 2009Z 210DEG 29KT 4177 9193 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Gunkel
590 
WWUS53 KDVN 162013
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
213 PM CST Mon Jan 16 2023

IAC011-095-103-162030-
/O.CON.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
213 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES...
    
At 213 PM CST, a confirmed tornado was located over Middle Amana, or
8 miles east of Marengo, moving northeast at 35 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Walford and Norway around 225 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4189 9183 4186 9183 4186 9179 4181 9169
      4169 9187 4176 9198 4193 9191
TIME...MOT...LOC 2013Z 210DEG 29KT 4180 9191 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
500 
WWUS53 KDVN 162021
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
221 PM CST Mon Jan 16 2023

IAC011-095-103-162030-
/O.CON.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
221 PM CST Mon Jan 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CST FOR
NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON AND NORTHEASTERN IOWA
COUNTIES...
    
At 221 PM CST, a severe thunderstorm capable of producing a tornado
was located over Walford, or 11 miles east of Marengo, moving
northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Walford around 225 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4189 9183 4186 9183 4186 9179 4181 9169
      4174 9180 4182 9195 4193 9191
TIME...MOT...LOC 2021Z 210DEG 29KT 4186 9187 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Gunkel
132 
WWUS53 KDVN 162029
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
229 PM CST Mon Jan 16 2023

IAC011-095-103-162037-
/O.EXP.KDVN.TO.W.0001.000000T0000Z-230116T2030Z/
Johnson IA-Benton IA-Iowa IA-
229 PM CST Mon Jan 16 2023

...THE TORNADO WARNING FOR NORTHWESTERN JOHNSON...SOUTHEASTERN BENTON
AND NORTHEASTERN IOWA COUNTIES WILL EXPIRE AT 230 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

Remember, a Tornado Warning still remains in effect for southeast 
Benton, southern Linn, and northwest Johnson Counties.

LAT...LON 4189 9183 4186 9183 4186 9179 4181 9169
      4174 9180 4182 9195 4193 9191
TIME...MOT...LOC 2027Z 210DEG 29KT 4189 9184 

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jan 16, 11:33 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 16, 11:33 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 AM CST Mon Jan 16 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 210 AM CST Mon Jan 16 2023

At 2 AM, a surface low sits in north central Kansas with a warm
front extending northeastward to near KOMA to KDSM then turning
southeastward to KOKV to KOTM to KMQB then southeastward into the
Tennessee Valley. Scattered showers are lifting northeastward
across southern Iowa and northern Illinois. The atmosphere is
continues to be slow to saturate with better saturation expected
by 12 UTC. Temperatures ranged from 38 degrees at Sterling Rock
Falls and Independence to 45 degrees at Burlington, Fort Madison,
Mount Pleasant, and Moline. Dewpoints are in the 30s across the
area.

&&

.SHORT TERM...(Today and tonight)
Issued at 210 AM CST Mon Jan 16 2023

Key Messages:

1. Much above normal temperatures today with near record warm
highs and near record warm lows possible at several sites.

2. Instability is limited today but thunderstorms remain a
possible this afternoon.

Discussion:

Models differences remain the same from yesterday with the HRRR
being more moist than other models and the NAM being cooler
overall. The main forecast concerns were related to thunderstorm
chances today.

A nearly vertically stacked upper level and surface low will lift
northeastward from central Kansas this morning across northwest
Iowa this afternoon and then into Wisconsin by 12 UTC Tuesday. As
this storm system lifts northeastward today the cold front will
accelerate eastward and merge with the warm front form an
occluded front that will move eastward across the area this
afternoon and exit into eastern Illinois by 00 UTC Tuesday.
Models continue to depict the best lift and deepest saturation
through 18 UTC before an impinging dry slot moves into the area.
Rainfall amounts will range from 1 to 2 tenths south of Interstate
80 to up to 4 tenths of an inch along the Highway 20 corridor.

Models continue to show a swath of 200 to 400 J/KG of CAPE moving
across the area along and south of Highway 30 this afternoon as
the occluded front moves across the area. Strong deep layer shear
of 40 to 50 knots will be in place with a strong low level jet
across the area. Model soundings due show a more elevated CAPE
during this period but continue to show strongly counter clockwise
curved hodographs however most models show the 0 to 3 km CAPE in
the morning with the initial band of precipitation and not during
the afternoon eliminating the tornado potential. Given the
elevated nature of the CAPE, small hail is possible. If skies due
clear across far southern Iowa, far northeast Missouri, and
adjacent areas of Illinois there may be an increase in the overall
severe threat but this will also depend how far north the 50
degree dewpoints surge today. If this does occur then there is an
isolated severe storms possible that may produce hail, damaging
winds or an isolated tornado. The possibility of this remains very
low given the current model forecast.

Have cooled temperatures slightly mainly north of a Fairfield to
Galesburg line. High temperatures today are forecast to range from
the upper 40s along the Highway 20 corridor to the upper 50s south
of a Fairfield to Galesburg line. Several sites are within 3 to 5
degrees of record high temperatures for today. Please see the
climate section below for more details.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 AM CST Mon Jan 16 2023

Key Messages...

1) Confidence continues to increase on accumulating snow potential
over the northern portions of our region for Wednesday night into
Thursday

2) Temperatures will gradually cool, becoming more seasonal by the
end of the week, with some chilly nights ahead for late week

The long-term forecast period starts off with diminishing chances of
rain across our far northeast Tuesday morning, thanks to lingering
cyclonic flow/cold advection near a vertically-stacked upper-level
low that will gradually trek off to the northeast. Dry conditions
will then prevail the remainder of Tuesday through at least
Wednesday morning as high pressure briefly settles across the
region. This is short-lived, however, as our well-advertised mid-
week system moves in for late Wednesday into Thursday, bringing
chances of accumulating snow. Synoptically, an area of low pressure
will develop via lee cyclogensis over the OK/TX panhandles, and
translate northeastward towards the region, bringing a deformation
zone across our neck of the woods. Confidence has been shaky over
the last several shifts due to uncertainty on the exact track of the
surface low, but things are continuing to come into better
agreement. Both the ECMWF and GFS ensemble member low tracks are
coming into agreement, with a track south and east of the region
towards the Chicago. A dProg/dt of the ensemble guidance indicates a
continued northward shift in the surface low, so accumulating snow
is most likely to be confined across our northern areas. However, a
southward shift could result in accumulating snow farther south. The
NBM v4.1 probabilities of 4 inches continue to gradually increase,
between 20 to 40 percent, with 40 to 70 percent chances of 2 inches
(both along and north of Highway 30, highest probabilities to the
north). One concern I have is that guidance is suggesting a gradient
in snow accumulations somewhere in our forecast area, and a small
shift in the low track would result in a shift in forecast
accumulations, so we will need to keep a close eye on this. The
timing of this snowfall will also coincide with both the Wednesday
PM/Thursday AM commutes, so travel impacts are likely. Eventually,
the precipitation will taper off sometime by late Thursday, but
uncertainty remains on exactly when this snow will diminish.

Temperatures will start off on Tuesday much cooler compared to what
they are expected to be today, with highs in the upper 30s north to
the middle 40s south. These temperatures will gradually diminish
further as we head into late week, with highs Friday in the upper
20s northwest to the middle 30s southeast. Friday night and Saturday
night lows will also fall to the teens to lower 20s. These late week
temperatures are actually closer to seasonal averages, so nothing
too drastic in terms of temperatures, but definitely cooler than
what they have been recently.

As far as next weekend's precipitation chances are concerned, there
remains considerable uncertainty on the timing and spatial coverage
of precipitation for Sunday into Monday, but signals are there for
perhaps another round of light precipitation, with perhaps some more
snow possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM CST Mon Jan 16 2023

MVFR/IFR with pockets of LIFR conditions will persist through
00z/17 with the possibility of isolated TSRA. The 18z TAFs
currently do not have TSRA mentioned due to a 10 percent chance of
a TAF site being impacted. After 00z/17 widespread IFR/MVFR
conditions are expected as wrap around clouds arrive.

&&

.CLIMATE...
Issued at 150 PM CST Sun Jan 15 2023

Record Warm Low Temperatures for January 16...

Dubuque...36 in 1980
Moline...42 in 1913

Record High Temperatures for January 16...

Burlington...63 in 1990
Cedar Rapids...54 in 1990
Dubuque...54 in 1933
Moline...59 in 1990

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Schultz
AVIATION...08
CLIMATE...Cousins
Hazardous weather outlook, Jan 16, 3:30 AM CST, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
330 AM CST Mon Jan 16 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
330 AM CST Mon Jan 16 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Chances of thunderstorms will increase today across the area. An
isolated strong storm can't be ruled out. If any do develop, the
main hazards will be damaging winds and an isolated tornado, along
with some small hail as a lower threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A wintry storm system will bring a rain and snow mixture to the
region Wednesday afternoon through Thursday. Accumulating snow
will be possible, with at least a few inches of accumulations,
especially for our northern areas. However, uncertainty remains on
exact snowfall amounts and precipitation types.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

JTS

In the hours before

Local storm report, Jan 16, 11:06 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 AM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             MANCHESTER              42.49N 91.46W
01/16/2023  E0.25 INCH       DELAWARE           IA   EMERGENCY MNGR

            SMALLER THAN PEA SIZED HAIL.

&&
Local storm report, Jan 16, 1:56 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 PM CST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 N WILLIAMSBURG        41.68N 92.01W
01/16/2023  M0.50 INCH       IOWA               IA   TRAINED SPOTTER

&&

HAASE
Special weather statement, Jan 16, 1:56 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
156 PM CST Mon Jan 16 2023

IAZ051-052-063-064-162030-
Linn IA-Benton IA-Iowa IA-Johnson IA-
156 PM CST Mon Jan 16 2023

...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Benton, southwestern Linn and eastern Iowa
Counties through 230 PM CST...

At 156 PM CST, Doppler radar was tracking a strong thunderstorm over
Williamsburg, or near Marengo, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Conroy around 200 PM CST.
  Marengo around 205 PM CST.
  Amana around 215 PM CST.

Other locations in the path of this storm include Norway and Walford.

This includes Interstate 80 in Iowa between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 9205 4175 9215 4199 9191 4177 9167
TIME...MOT...LOC 1956Z 222DEG 32KT 4170 9205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:56 PM CSTSpecial Weather StatementDVNIowa34 min
Jan 16, 2:20 PM CSTTornado WarningDVNBenton, Iowa, Johnson, Linn25 min
Jan 16, 2:39 PM CSTTornado WarningDVNJones, Linn36 min
Jan 16, 3:07 PM CSTTornado WarningDVNCedar, Jones, Linn23 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.